Advertisement

Monatshefte für Mathematik

, Volume 188, Issue 1, pp 121–130 | Cite as

Computing bases of modular forms using the graded algebra structure

  • Michael O. Lam
  • Noah S. McClelland
  • Matthew R. Petty
  • John J. B. WebbEmail author
Article
  • 59 Downloads

Abstract

We develop a new algorithm to compute a basis for \(M_k(\Gamma _0(N))\), the space of weight k holomorphic modular forms on \(\Gamma _0(N)\), in the case when the graded algebra of modular forms over \(\Gamma _0(N)\) is generated at weight two. Our tests show that this algorithm significantly outperforms a commonly used algorithm which relies more heavily on modular symbols.

Keywords

Holomorphic modular forms on \(\Gamma _0(N)\) Bases of modular forms Eta-quotients 

Mathematics Subject Classification

Primary 11F11 11F30 11Y16 Secondary 11F20 

Notes

Acknowledgements

The second and third authors received funding for this project through the James Madison University Tickle Scholarship Fund, while the fourth author received support from a James Madison University College of Science and Mathematics Faculty Summer Grant.

References

  1. 1.
    Bhattacharya, S.: Finiteness of simple holomorphic eta quotients of a given weight. Adv. Math. 308, 879–895 (2017)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Diamond, F., Shurman, J.: A First Course in Modular Forms, Graduate Texts in Mathematics, vol. 228. Springer, New York (2005)zbMATHGoogle Scholar
  3. 3.
    Ligozat, G.: Courbes modulaires de genre 1. Société Mathématique de France, Paris (1975). (Bull. Soc. Math. France, Mém. 43, Supplément au Bull. Soc. Math. France Tome 103, no. 3)Google Scholar
  4. 4.
    Ono, K.: The web of modularity: arithmetic of the coefficients of modular forms and \(q\)-series. In: CBMS Regional Conference Series in Mathematics, vol. 102, Published for the Conference Board of the Mathematical Sciences, Washington, DC (2004)Google Scholar
  5. 5.
    Rouse, J., Webb, J.J.: On spaces of modular forms spanned by eta-quotients. Adv. Math. 272, 200–224 (2015)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Rustom, N.: Generators of graded rings of modular forms. J. Number Theory 138, 97–118 (2014)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Stein, W.: Modular Forms, a Computational Approach, Graduate Studies in Mathematics, vol. 79. American Mathematical Society, Providence (2007). (With an appendix by Paul E. Gunnells)Google Scholar
  8. 8.
    Voight, J., Zureick-Brown, D.: The Canonical Ring of a Stacky Curve. https://arxiv.org/abs/1501.04657

Copyright information

© Springer-Verlag GmbH Austria, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of Computer ScienceJames Madison UniversityHarrisonburgUSA
  2. 2.Department of Mathematics and StatisticsJames Madison UniversityHarrisonburgUSA

Personalised recommendations